Between January 1, 2015 and April 22, 2015, the American Association of Poison Control Centers reported getting 1900 calls related to synthetic cannabinoid exposure, proving that the popularity of this alternative to natural marijuana has been steadily increasing. Synthetic cannabinoids, when smoked or ingested, act on the endocannabinoid receptors, similar to delta-9 tetrahydrocannabinol, the primary psychoactive ingredient in marijuana. While dyspnea related to synthetic cannabinoid use is common, other pulmonary adverse effects have rarely been reported, specifically inhalation fever which is discussed in a recent case published in the American Journal of Case Reports.
The patient, a 29-year-old male, presented to the emergency department with severe agitation after smoking the synthetic cannabinoid K2. Medical history included a diagnosis of schizoaffective disorder for which he was not receiving treatment. To sedate him, multiple doses of lorazepam and haloperidol were used. Physical examination of the patient showed the following:
- Temperature: 100.2º F
- Blood pressure: 110/50 mmHg
- Heart rate: 109/min
- Respiratory rate: 18/min
- Oxygen saturation: 95%
- Chest exam: No crackles, wheeze, rhonchi on auscultation; chest radiograph: diffuse reticular-nodular and interstitial infiltrates
- Cardiovascular exam: JVP not elevated, S1 and S2 heard, no additional heart sounds, murmurs, rubs; rate/rhythm regular
- Lab tests: Leukocytosis with predominant neutrophilia (83.4%); blood culture samples showed no growth after 5 days
- Urine toxicology: Negative for cannabinoids, benzodiazepine, phenycyclidine, opiates, cocaine, barbiturates
The patient was given ceftriaxone 1g IV, azithromycin 500mg IV, magnesium sulfate 2g IV (for hypomagnesemia), potassium phosphate 22mEq IV (for hypophosphatemia), famotidine 40mg daily for GI prophylaxis and heparin 500 Units SC twice daily for prophylaxis of venous thromboembolism. His mental status improved and his fever dissipated 24 hours after admission; repeat chest radiograph showed resolution of the pulmonary infiltrates. Clinicians were unable to reevaluate his blood levels, as the patient refused repeat blood draws.